Alert archive / California / High Wind Watches in 2017
High Wind Watch 6, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Nov 14, 2017, 2:46 AM PST for Inyo County, California. It took effect at Nov 15, 2017, 2:00 PM PST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Nov 14, 2017, 2:46 AM PST (10:46 UTC)
- In effect from
- Nov 15, 2017, 2:00 PM PST
- Expired
- Nov 15, 2017, 3:37 AM PST
- In force
- Issued by
- NWS Las Vegas, NV
County Inyo County, CA
The radar
The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 10.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3353 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 147 m²/s²
- 0-3 km storm-relative helicity
- 202 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WWUS75 KVEF 141046 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 246 AM PST Tue Nov 14 2017 CAZ519-520-150015- /O.NEW.KVEF.HW.A.0006.171115T2200Z-171116T0800Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 246 AM PST Tue Nov 14 2017 ...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... The National Weather Service in Las Vegas has issued a High Wind Watch, which is in effect from Wednesday afternoon through Wednesday evening. * TIMING...Strong downslope winds are expected to develop early Wednesday afternoon and continue into Wednesday evening. * WINDS...West winds gusting as high as 60 to 70 mph, particularly at the mouths of canyons. * IMPACTS...Travel in and near the foothills, including Highway 395 may become difficult. Outdoor activities could become dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information. && $$
2 follow-up statements
350 WWUS75 KVEF 142213 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 213 PM PST Tue Nov 14 2017 CAZ519-520-151300- /O.CON.KVEF.HW.A.0006.171115T2200Z-171116T0800Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 213 PM PST Tue Nov 14 2017 ...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH WEDNESDAY EVENING... * TIMING...There is potential for strong downslope winds to develop Wednesday afternoon, continuing into Wednesday evening. * WINDS...West winds gusting as high as 60 to 70 mph, particularly at the mouths of canyons. * IMPACTS...Travel in and near the foothills, including Highway 395 may become difficult. Outdoor activities could become dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Wind Watch is issued when there is potential for a hazardous high wind event. Continue to monitor forecasts for the latest forecast information. && $$
302 WWUS75 KVEF 151137 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 337 AM PST Wed Nov 15 2017 CAZ519-520-160000- /O.UPG.KVEF.HW.A.0006.171115T2200Z-171116T0800Z/ /O.NEW.KVEF.WI.Y.0046.171115T2200Z-171116T0800Z/ Eastern Sierra Slopes-Owens Valley- Including Aspendell, Whitney Portal, Bishop, Independence, Lone Pine, and Olancha 337 AM PST Wed Nov 15 2017 ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO MIDNIGHT PST TONIGHT... The National Weather Service in Las Vegas has issued a Wind Advisory, which is in effect from 2 PM this afternoon to midnight PST tonight. The High Wind Watch is no longer in effect. * TIMING...There is potential for strong downslope winds to develop this afternoon and continuing into this evening. * WINDS...West winds gusting as high as 60 mph, particularly at the mid slopes and the mouths of canyons. * IMPACTS...Travel in and near the foothills, including Highway 395 may become difficult. Outdoor activities could become dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means strong winds gusting over 40 mph can make driving difficult...especially for high profile vehicles. Use extra caution. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Nov 13, 7:59 PM PST, 6 hours 47 minutes earlier.
Area forecast discussion, Nov 13, 7:59 PM PST, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 759 PM PST Mon Nov 13 2017 .SYNOPSIS...Periods of high clouds can be expected the next couple days, along with near normal temperatures. On Wednesday and Thursday, a weather system will bring rain and mountain snow to the Owens Valley and Sierra Slopes. Elsewhere, dry conditions but increased breezes and cloud cover are likely. Things dry out over the weekend but an additional weather system may move into the region by early next week. && .UPDATE...Stream of high level tied to the tropics which overspread the region Sunday looks to continue for the next several days. RH progs and time height for Las Vegas indicate RH values between 60-100 pct between H5-H3 through Wednesday morning. Updated sky grids to increase coverage of clouds a bit more for Tuesday. No other changes. && .PREV DISCUSSION...145 PM PST Mon Nov 13 2017 .SHORT TERM...Through Tuesday night. Much like yesterday, widespread cirrus has hindered the daytime heating cycle with temperatures struggling to rise through the morning hours across the southern two-thirds of the forecast area. These clouds are likely to persist through sunset, so observed highs today may again be a bit shy of forecast. Another day of widespread clouds are on tap for Tuesday, so I undercut guidance slightly to match what we've been observing the past couple of days. Otherwise, aside from somewhat gloomy skies, fair weather is expected with light winds. LONG TERM...Wednesday through Sunday. Still on track for a decent precipitation event across the Sierra Wednesday evening into Thursday. This will be the result of a Pacific trough pushing through the PacNW and Great Basin, dragging a decaying frontal band and associated precipitation shield southward. Most of the heaviest precipitation will be intercepted by the Sierra crest, but some spillover is still likely into the Owens Valley, especially Thursday morning. In the higher terrain of the Sierra, particularly above 8,000 feet, several inches of snow accumulation are likely, with amounts over a foot possible above 10,000 feet. In addition to the precipitation, downslope winds are possible in the Owens Valley Wednesday before precipitation materializes over the Crest. Strong gusts to 60 mph are possible in localized spots, mainly west of US-395. Cross sections from the Owens Valley do suggest a decent downslope event is possible, and I considered issuing a high wind watch, but will let the midnight shift give it another look before pulling the trigger. Outside of the Sierra and Owens Valley, relatively minimal impacts are expected by this midweek storm aside from breezy conditions and additional cloud cover. Temperatures will cool area wide Friday into the weekend, with the coolest night of the year so far possible Friday night into Saturday as the post frontal airmass settles over the region. While significant uncertainty remains, early indications are for another weather system to arrive early next week, possibly bringing renewed precipitation chances to much of the area. && .AVIATION...For McCarran...Light winds under 8 kts will favor typical diurnal trends through Tuesday. Abundant high level clouds are expected through Tuesday with bases at or above 20 kft. For the rest of southern Nevada, northwest Arizona and southeast California...Winds of 10 kts or less are expected over much of the region through Tuesday and will mainly favor typical diurnal trends. The exception will be the Sierra and western San Bernardino County where some stronger westerly winds are possible tonight and early Tuesday. Abundant high level clouds can be expected through Tuesday with bases mainly above 20 kft. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Update...Pierce DISCUSSION...Outler AVIATION...Harrison For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 14, 2:38 AM PST | Winter Storm Watch | VEF | Inyo | 25 hr |
Nearby
High Wind Watches in California, 2017Every high wind watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.